Post-transplant withdrawal of lamivudine results in fatal hepatitis flares in kidney transplant recipients, under immune suppression, with inactive hepatitis B infection|
Miao, Bin; Lao, Xiang-Ming & Lin, Guo-Li
Objective: To evaluate the consequences of lamivudine withdrawal in kidney transplant recipients, under immunosuppression,
with inactive hepatitis B virus (HBV) infection.
Introduction: HBV infection is more frequent in kidney transplant recipients than in the general population mainly due to the
high risk of acquisition during dialysis, before kidney transplantation.
Methods: The records of hepatitis B surface antigen (HBsAg)-positive, immunosuppressed kidney transplant recipients, where
lamivudine was withdrawn after transplantation along with reduction in immunosuppressant dose, admitted to our hospital between
2005 and 2012, were retrospectively evaluated.
Discussion: Three patients aged 33, 42 and 33, experienced hepatitis flares 2-3 months after lamivudine withdrawal. Serum
HBV DNA levels were 2.5×107, 3.4×104 and 4×103 IU/ml in cases 1, 2, and 3, respectively. Lamivudine was re-initiated in all
cases which led to rapid viral suppression. However, liver function continued to deteriorate leading to severe jaundice, coagulopathy
and encephalopathy. All patients died of acute liver failure within six months after the onset of withdrawal hepatitis.
Conclusion: Lamivudine should be continued as long as immunosuppressive therapy lasts.
Hepatitis B virus; lamivudine; kidney transplantation